Hail, Red Willow
- When
- March 23, 5:50 PM CST to 6:00 PM CST
- Where
- Red Willow County, 1.78 mi NNW of Marlon
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 40.042, -100.498
The hail lasted 10 minutes.
During the late afternoon a strong line of thunderstorm developed over Red Willow County ahead of a cold front, producing nickel size hail near Danbury. The stronger part of the line was south of the state line in Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the late afternoon a strong line of thunderstorm developed over Red Willow County ahead of a cold front, producing nickel size hail near Danbury. The stronger part of the line was south of the state line in Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 23, 5:23 PM CST, 27 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
523 PM MDT Fri Mar 23 2018
.UPDATE...
Issued at 125 PM MDT Fri Mar 23 2018
A High Wind Warning has been issued for Cheyenne and Kit Carson
counties of Colorado. Surface observations from both Limon and
LaJunta showing prefrontal wind gusts to 50kts or so with blowing
dust on webcams. Am concerned that these winds and blowing dust
will travel east across our counties south of the interstate over
the next few hours. Additional high wind warnings may be needed.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 100 PM MDT Fri Mar 23 2018
Tonight...shower and thunderstorm chances decrease quickly this
evening as upper level wave moves east of the area. Behind the wave
mid and high level clouds increase across the area. Will be watching
for possibility of low clouds developing across much of the area as
boundary layer saturates. Low temperatures range from the low to mid
30s in far eastern Colorado to the low 40s out by Hill City.
Saturday...will see some high clouds move in from the west/southwest
during the day continuing through midnight before decreasing from
west to east toward sunrise Sunday morning. Will also have to deal
with some stratus clouds and possibly some fog. Northwest winds in
the morning become east to southeast during the afternoon with the
higher speeds along and west of the CO/KS border where gusts to 30
mph possible. Should see high temperatures range from the mid 50s to
low 60s east to the mid/upper 60s far west and south. Low
temperatures in the mid 30s.
Sunday...forecast area caught in between frontal systems during the
day which will make for a challenging temperature forecast. Right
now no changes will be made and will continue to advertise highs
ranging from the low to mid 50s east to the mid/upper 60s far west
and south. Could have some drizzle or light rain showers across the
far east in the morning. Low confidence forecast in Sunday night
precipitation chances with current low temperature forecast ranging
from the low/mid 30s west to low 40s far east.
.LONG TERM...(Monday through Friday)
Issued at 154 PM MDT Fri Mar 23 2018
Main forecast concern will be active weather the beginning of next
week. Satellite is showing an amplified pattern from the Pacific
into the western Atlantic. Large and cold closed upper low currently
spinning off the Pacific northwest and southwest Canada.
Above mentioned low will move into the western portion of the
country beginning late this weekend. As it does will deamplify and
weakens. Then it will start reorganizing and amplifying once again
Monday and Tuesday. When it does this it will split with the
stronger and more closed off portion over the southwest portion of
the country. It is because of this complex behavior and split flow
that the models are having a hard time in agreeing with the details
despite showing the same general scenario.
The most active period looks to be Monday and Monday night. A
surface boundary will be draped over or near the forecast area
during the day before moving east. At the same a rather strong mid
level shortwave will move in from the west as strong left front
quadrant will affect the area. Also there is a decent amount of
Mucape. Lift and instability support the forecast builder pops and
have no problem with them. As a result of the above have put in
thunderstorms. Will have to watch this period for some potential
severe.
Am not optimistic about much precipitation after the above lift
moves out on Tuesday. Trend for the upper low and northern stream
energy is for them to be further south. Am thinking that the main
moisture and lift is going to be shoved further south after Tuesday.
Due to some northern stream lift moving through and a lack of time
due to ongoing weather, will leave the low pops in there for now.
Also left the temperatures alone through the period as well.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 523 PM MDT Fri Mar 23 2018
For KGLD...VFR conditions thru the forecast period with broken
low/mid clouds giving way to mainly SKC by 17z Saturday.
Winds...NNW 25-40kts thru 02z Saturday then NNW 10-15kts. By 17z
tomorrow...NE around 10kts...becoming SE by 22z.
For KMCK...mainly VFR conditions thru the forecast period. Brief
MVFR ceilings from 12z-16z Saturday around BKN015. VCTS possible
from 00z-0230z this evening. Winds...N 15-25kts thru 0230z...then
NNW 10-15kts. By 16z tomorrow...N around 10kts becoming E by 22z
Saturday.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 8 PM MDT /9 PM CDT/ this evening for
KSZ013-014-027>029-041-042.
Red Flag Warning until 7 PM MDT /8 PM CDT/ this evening for
KSZ013>015-027>029-041-042.
CO...Red Flag Warning until 7 PM MDT this evening for COZ253-254.
High Wind Warning until 6 PM MDT this evening for COZ091-092.
NE...NONE.
&&
UPDATE...99
SHORT TERM...99
LONG TERM...BULLER
AVIATION...JNHazardous Weather Outlook National Weather Service Goodland KS 448 PM MDT Fri Mar 23 2018 KSZ013>015-027>029-041-042-242300- Sherman-Thomas-Sheridan-Wallace-Logan-Gove-Greeley-Wichita- 448 PM MDT Fri Mar 23 2018 /548 PM CDT Fri Mar 23 2018/ This hazardous weather outlook is for northwest Kansas. .DAY ONE...TODAY... A High Wind Warning remains in effect until 8 PM MDT /9 PM CDT/ this evening. A Red Flag Warning remains in effect until 7 PM MDT /8 PM CDT/ this evening. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Elevated to near critical fire weather conditions are possible across far eastern Colorado and west central Kansas during the afternoon hours on both Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. COZ091-092-242300- Kit Carson County-Cheyenne County- 448 PM MDT Fri Mar 23 2018 This hazardous weather outlook is for east central Colorado. .DAY ONE...TODAY... A High Wind Warning remains in effect until 6 PM MDT. A Red Flag Warning remains in effect until 7 PM MDT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Elevated to near critical fire weather conditions are possible across far eastern Colorado and west central Kansas during the afternoon hours on both Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. KSZ016-242300- Graham- 548 PM CDT Fri Mar 23 2018 This hazardous weather outlook is for northwest Kansas. .DAY ONE...TODAY... Westerly winds will shift to the northwest and gust up to 55 mph for an hour or two this evening as a low pressure system tracks east across the region. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Elevated to near critical fire weather conditions are possible across far eastern Colorado and west central Kansas during the afternoon hours on both Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather this afternoon and evening. COZ090-KSZ001>004-NEZ079>081-242300- Yuma County-Cheyenne-Rawlins-Decatur-Norton-Dundy-Hitchcock- Red Willow- 448 PM MDT Fri Mar 23 2018 /548 PM CDT Fri Mar 23 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... A few thunderstorms may develop late this afternoon and evening. An isolated storm could become severe, with a primary threat of large hail. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Elevated to near critical fire weather conditions are possible across far eastern Colorado and west central Kansas during the afternoon hours on both Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather this afternoon and evening. Vincent
Special Weather Statement
National Weather Service Goodland KS
406 PM CDT FRI MAR 23 2018
KSZ003-004-015-016-232130-
Norton KS-Sheridan KS-Decatur KS-Graham KS-
406 PM CDT FRI MAR 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NORTON...
NORTHEASTERN SHERIDAN...SOUTHEASTERN DECATUR AND NORTHWESTERN GRAHAM
COUNTIES UNTIL 430 PM CDT...
At 405 PM CDT, Doppler radar was tracking an isolated thunderstorm 8
miles northeast of Hoxie, moving northeast at 50 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Hoxie, Lenora, New Almelo and Tasco.
LAT...LON 3932 10036 3933 10043 3941 10047 3947 10047
3959 10026 3962 10019 3964 10012 3968 10000
3944 9984
TIME...MOT...LOC 2105Z 247DEG 45KT 3942 10030
VincentPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
349 PM MDT FRI MAR 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM NON-TSTM WND GST 4 E FIRSTVIEW 38.81N 102.46W
03/23/2018 M54 MPH CHEYENNE CO MESONET
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT FRI MAR 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM NON-TSTM WND GST BURLINGTON CO AIRPORT 39.24N 102.29W
03/23/2018 M58 MPH KIT CARSON CO ASOS
ASOS STATION ITR, BURLINGTON CO AIRPORT.
&&
VINCENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT FRI MAR 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM NON-TSTM WND GST GOODLAND 39.37N 101.70W
03/23/2018 M52 MPH SHERMAN KS ASOS
ASOS STATION GLD, GOODLAND.
&&
VINCENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT FRI MAR 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM NON-TSTM WND GST GOODLAND 39.37N 101.70W
03/23/2018 M61 MPH SHERMAN KS ASOS
ASOS STATION GLD, GOODLAND.
&&
JNSpecial Weather Statement National Weather Service Goodland KS 631 PM CDT FRI MAR 23 2018 KSZ015-240000- Sheridan KS- 631 PM CDT FRI MAR 23 2018 ...BLOWING DUST SIGNIFICANTLY REDUCING VISIBILITY ON HIGHWAY 83 NEAR SELDEN... At 620 PM CDT, local law enforcement reported near 0 visibility in association with blowing dust along a one mile stretch of Highway 83 near Selden. North to northwest wind gusts of 45 to 55 mph and areas of blowing dust can be expected through 700 pm CDT this evening along Highway 83 in northwest Sheridan county. Be prepared for rapidly changing conditions and use extreme caution when approaching areas of blowing dust. LAT...LON 3949 10066 3951 10067 3956 10055 3954 10053 TIME...MOT...LOC 2322Z 222DEG 0KT 3954 10058 Vincent
The Goodland radar (KGLD), 127 km away, was scanning. The volume nearest the first event began at 23:50 UTC.
1 hail. Local standard time, as filed.
The hail lasted 10 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744752.